Iowa, 2023

Hail and Damaging Wind in Iowa, August 11, 2023

August 11, 2023 · NWS DMX · 13 events in 7 counties and zones

An upper level shortwave traveling across the region, paired with modest MUCAPE and moisture above the midlevels allowed for sub-severe to severe hail across portions of Northern Iowa through the late evening. Large hail of 2-3 inches occurred in Humboldt and Hancock counties with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level shortwave traveling across the region, paired with modest MUCAPE and moisture above the midlevels allowed for sub-severe to severe hail across portions of Northern Iowa through the late evening. Large hail of 2-3 inches occurred in Humboldt and Hancock counties with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 5:36 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 5:36 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
636 AM CDT Fri Aug 11 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 357 AM CDT Fri Aug 11 2023

Key Messages:

- Storms ending over the east early this morning.
- Additional storms possible with greatest chances over far
  southern Iowa.
- A few strong storms possible Sunday afternoon and evening.

An area of thunderstorms is moving across the state from west to
east this morning and these are associated with a region of strong
theta-e advection and upper short wave. Thus far, the storms have
remained below severe limits though wind gusts of 30 to 40 mph have
been common in the Highway 20 to Highway 30 corridor. Outflow
dropping south has led to some briefly stronger updrafts over
southern Story county and into northeast Polk and western Jasper but
these have mostly resulted in melting small hail along with gusty
winds along the outflow. Some areas also had one to two inches of
rainfall with that focus on the redevelopment areas along the
outflow in Story and Jasper counties. These storms will move east of
the area in the next few hours.

Today will be mostly dry as the temperature and dew point spread
combined with a relatively dry surface to 700 mb layer cap surface
based convection. There is moisture above 700 mb and in some areas
this is modest MUCAPE with parcels lifted from that level. Isolated
storms may occur over central and northern Iowa very late this
afternoon and overnight. Greater chances are possible over south
central Iowa and into Missouri with the low level jet focused into
that region that may activate increasing MUCAPES > 2000 J/kg. PWAT
values will approach 2 inches so where the development occurs,
efficient warm rain processes are possible with warm cloud depths
near 13 kft. That said, attm, the main focus looks to be just south
into northern Missouri with the NAM farther north than other
solutions with the main precipitation core.

Beyond the next 24 hrs, the next main weather maker is a strong
short wave cluster that will be moving through the upper level
westerly/slightly northwesterly flow. This system will evolve into
an upper closed low as it moves into the Upper Midwest on Sunday.
Thunderstorms are possible from late Saturday night through Sunday
evening with a few strong storms possible especially along the cold
front. The timing of the cold front as of now looks to be late
Sunday afternoon and into the evening.

Monday will be cooler with highs in the 70s as the state is within
the cyclonic region of the departing upper low. A few showers and
isolated storms could occur within that cyclonic flow and at the
moment, that potential is not well represented in this forecast.
Will continue to monitor this period for possible PoP increase.
Temperatures should again gradually warm through mid-week and back
into the 80s followed by another system late in the week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 633 AM CDT Fri Aug 11 2023

VFR conditions for much of the period with some passing mid-level
clouds through the day today. There is the potential for a few
storm late this afternoon and overnight. Chances at any one
location is low enough to preclude from mention in the terminals
but will add if confidence increases. The wind will become
southwest to west and could be breezy at times today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Aug 11, 4:05 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
505 AM CDT Fri Aug 11 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
505 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Chances for showers and storms return early this evening with
some stronger storms possible, mainly in the east.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances return for Sunday with strong storms possible. Large
hail and strong wind gusts are the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
August 11, 8:13 AM CST
Where
Hancock County, 0.86 mi SE of Hutchins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.090, -93.890

Delayed report with time estimated from radar.

Hail, Palo Alto

When
August 11, 8:58 AM CST
Where
Palo Alto County, 0.69 mi N of Mallard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.940, -94.680

Hail, Palo Alto

When
August 11, 8:58 AM CST
Where
Palo Alto County, Mallard
Measured
1.25 in hail
Reported by
Public
Coordinates
42.930, -94.680

Delayed report relayed via social media that was time estimated from radar.

Hail, Hancock

When
August 11, 9:10 AM CST
Where
Hancock County, 1.47 mi SSE of Klemme
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.000, -93.590

Hail, Hancock

When
August 11, 9:14 AM CST
Where
Hancock County, 6.11 mi E of Goodell
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
42.930, -93.500

Hail, Humboldt

When
August 11, 9:28 AM CST
Where
Humboldt County, 4.55 mi ENE of Livermore
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
42.900, -94.100

From 1 SW Lu Verne and is time estimated. Hail shattered the windshield of the car.

Hail, Franklin

When
August 11, 9:40 AM CST
Where
Franklin County, 2.13 mi SSE of Chapin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.840, -93.220

Delayed report of ping pong ball to quarter sized hail.

Hail, Wright

When
August 11, 9:50 AM CST
Where
Wright County, 0.51 mi W of Belmond
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.850, -93.610

Hail, Franklin

When
August 11, 9:55 AM CST
Where
Franklin County, 3.49 mi N of Hansell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.820, -93.110

Delayed report that was time estimated from radar.

Hail, Butler

When
August 11, 10:04 AM CST
Where
Butler County, 1.52 mi E of Dumont
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.750, -92.940

Reported at intersection of IA HWY 3 and Evergreen Ave near Dumont.

Hail, Hancock

When
August 11, 8:02 PM CST
Where
Hancock County, 0.69 mi S of Klemme
Measured
2 in hail
Reported by
Public
Coordinates
43.010, -93.600

Delayed report of 2 inch hail in Klemme relayed via social media, with time estimated from radar.

Hail, Cerro Gordo

When
August 11, 8:21 PM CST
Where
Cerro Gordo County, Thornton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.950, -93.380

Thunderstorm Wind, Butler

When
August 11, 8:30 PM CST
Where
Butler County, 2.9 mi SW of Packard
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.820, -92.760

Report of trees down near the intersection of 160th and Noble Avenue which was time estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136012, 1136013, 1137187, 1137174, 1137175, 1137178, 1137180, 1137181, 1137182, 1137183, 1136014, 1137176, 1138647.